Hail, Benson
- When
- August 10, 10:40 AM CST
- Where
- Benson County, 1.38 mi S of Maddock Rices Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.930, -99.530
A line of thunderstorms over central North Dakota flared up late in the morning of the 10th, and then tracked into northeast North Dakota and northwest Minnesota through the day. These storms initially formed near a stationary front, which stretched from Winnipeg, Manitoba, Canada, to near Bismarck, ND.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A line of thunderstorms over central North Dakota flared up late in the morning of the 10th, and then tracked into northeast North Dakota and northwest Minnesota through the day. These storms initially formed near a stationary front, which stretched from Winnipeg, Manitoba, Canada, to near Bismarck, ND. By noon CST, the front had progressed to a Langdon (ND) to Devils Lake (ND) line. The airmass ahead of the front was hot and humid (at noon CST), with Jamestown (ND) at 86F and Crookston (MN) at 88F. During the early afternoon, an outflow boundary formed over western Grand Forks County and tracked to the east, eventually reaching a Roseau (MN) to Crookston (MN) to Jamestown (ND) line by late afternoon. These storms also had rich moisture up through 850mb and support from the low level jet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 10, 10:03 AM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1103 AM CDT FRI AUG 10 2007 .UPDATE... ONLY MINOR UPDATES WILL BE MADE TO THE FORECAST FOR TODAY. MOST WILL HAVE TO DO WITH MATCHING CURRENT TRENDS TO WHAT IS EXPECTED FOR THIS AFTERNOON. AS FAR AS CURRENT TRENDS...MOST OF THE PCPN IS ARCHING FROM WEST CENTRAL ND INTO NORTHEAST ND...AND SLOWLY WORKING INTO NORTHWEST MN. THIS AREA HAS REALLY FILLED IN THRU THE MORNING AND APPEARS TO BE ASSOCIATED WITH 850MB WARM ADVECTION AND A STEADY LOW LEVEL JET. THIS AREA ALSO HAS THE LEAST AMOUNT OF CIN. THE STRONGEST CELLS HAVE STAYED JUST TO THE WEST OF OUR FA AND THINK THIS TREND WILL CONTINUE THRU MOST OF THE DAY HOURS. 0-6KM SHEAR NOT THAT IMPRESSIVE AND EVEN LESS SO THE FURTHER SOUTH YOU GET...WHICH IS ALSO CLOSER TO THE WARMER MID LEVEL (700MB) TEMPS. THEREFORE DID INCREASE PCPN CHANCES NORTH OF HIGHWAY 2 TODAY...WHICH LOOKS LIKE IT WILL GET THE BRUNT OF THE RAINFALL. LOWERED CHANCES A BIT IN THE SOUTH TOO. THE NORTH WILL STAY IN CLOUDS MOST OF THE DAY AND THIS WILL LIMIT HIGH TEMPS. SOUTH IS HEATING OUT AND WILL THEREFORE GET THE MOST UNSTABLE...SO IF SOMETHING CAN GET GOING IN THIS AREA IT SHOULD BLOW UP PRETTY FAST. BASICALLY IN A WATCHING MODE FOR THE DAY HOURS. AGREE WITH PREVIOUS FORECASTER THAT THE BEST CHANCES FOR SEVERE WOULD BE BY LATE AFTERNOON INTO TONIGHT. 12Z MODEL RUNS HAVE COME IN AND DIFFER FROM THE PRIOR RUNS IN THE PLACEMENT OF JETS/QPF TONIGHT. WILL TAKE A BETTER LOOKS AT THAT FOR THE AFTERNOON FORECAST PACKAGE. && .PREV DISCUSSION... /ISSUED 318 AM CDT FRI AUG 10 2007/ SHORT TERM...CONCERNS WILL BE CONVECTIVE CHANCES TODAY THROUGH SAT AND THE POTENTIAL FOR SEVERE WEATHER. 00Z MODEL INITIALIZATION ERRORS WHERE MINOR. MODELS AGREE WITH HOW OVERALL PATTERN WILL UNFOLD...WITH DETAILS STILL UNCERTAIN. QUITE THE COMPLEX SCENARIO TO UNFOLD. SEVERE POTENTIAL IS CERTAINLY PRESENT TODAY INTO TONIGHT. STRONG THUNDERSTORM COMPLEX IS HEADING TOWARD FLAG ISLAND. THIS SHOULD BE THE MAIN SEVERE THREAT THROUGH THE MORNING HOURS. SW FLOW ALOFT WILL CONTINUE UNTIL UPPER LOW CRASHING ONSHORE ACROSS THE PAC NW MOVES E OF THE FA (BY LATE SATURDAY). UNTIL THEN...MANY WEAK SHORTWAVES EVIDENT ON WATER VAPOR IMAGERY WILL AFFECT THE FA. STRONGEST OF THESE SHORTWAVES ABOUT TO ENTER W ND SHOULD INCREASE TRW COVERAGE AND SPREAD STORMS INTO THE W FA BY LATE MORNING (WITH CONTINUED PROPAGATION EASTWARD THROUGH THE DAY). 21Z SREF/00Z GFS ENSEMBLE CONSISTENT WITH MAIN AREA OF PRECIP TO AFFECT THE S FA AND WENT HIGHEST POPS SOUTH. SEE SWODY1 FOR DETAILS ON SEVERE THUNDERSTORM POTENTIAL. DAYTIME SEVERE POTENTIAL WILL HINDER ON HOW UNSTABLE ATMOSPHERE CAN GET BEFORE PRECIP FROM THE WEST MOVES INTO THE AREA. THIS WILL BE MONITORED. DO THINK BEST POTENTIAL FOR SEVERE WEATHER WILL BE THIS EVENING INTO TONIGHT. 850MB LOW LEVEL JET OF 40-50KTS WILL FOCUS INTO THE FA AND LOW-LEVEL MOISTURE WILL REALLY INCREASE (850MB DEWPOINTS UP TO +17C). MODERATE TO STRONG INSTABILITY WILL BE PRESENT WITH SHOWALTER VALUES -8C TO -10C. DYNAMICS AND INSTABILITY SEEM ENOUGH TO CREATE GOOD SEVERE THUNDERSTORM POTENTIAL. WILL MENTION T+ (SEVERE) IN THE GRIDS FOR ALL AREAS FROM 18Z-06Z. REGION REMAINS IN SIMILAR AIRMASS TO YESTERDAY...SHOULD BE ANOTHER WARM AND HUMID DAY. SURFACE TROUGH WILL PROPAGATE THROUGH THE FA ON SAT WITH THUNDER CHANCES CONTINUING...ENDING FROM W TO E THROUGH THE DAY. HIGH PRESSURE MOVES IN BY SUNDAY WITH DRY WEATHER AND COOLER TEMPERATURES. LONG TERM (MON-THU)...00Z MODELS IN GOOD AGREEMENT AND CURRENT FORECAST AGREES WITH THEIR OUTPUT FOR THE MOST PART. NO CHANGES. AVIATION...MAIN CONCERN TODAY WILL BE THUNDERSTORM CHANCES ACROSS THE REGION. HARD TO PINPOINT EXACTLY WHEN AND WHERE T-STORMS WILL OCCUR...BUT BEST CHANCES FOR WIDESPREAD COVERAGE WILL COME THIS AFTERNOON INTO TONIGHT. UNTIL THEN...ISOLATED COVERAGE IS EXPECTED. SOME STORMS MAY BE STRONG TO SEVERE THIS AFTERNOON INTO TONIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 622 AM CDT FRI AUG 10 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 622 AM CDT FRI AUG 10 2007 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON INTO TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE MORNING. THUNDERSTORM CHANCES WILL INCREASE THROUGH THE DAY. THE MAIN THREAT FOR SEVERE STORMS WILL BE FROM MID AFTERNOON THROUGH THE LATE EVENING HOURS. THESE STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND A TORNADO OR TWO. HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS ON SATURDAY AND ALSO MONDAY INTO MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. TG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
808 AM CDT FRI AUG 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM TSTM WND GST ANGLE INLET 49.35N 95.06W
08/10/2007 E60.00 MPH LAKE OF THE WOODS MN TRAINED SPOTTER
HOUSE SHOOK AND ROOF FLEXED AS OUTFLOW WINDS HIT.
0355 AM TSTM WND DMG FLAG ISLAND 49.32N 94.89W
08/10/2007 LAKE OF THE WOODS MN PUBLIC
A FISH HOUSE AT FLAG ISLAND RESORT WAS BLOWN OVER BY THE
OUTFLOW WINDS. PEAK WINDS ESTIMATED AT 60 MILES AN HOUR.
0400 AM HAIL OAK ISLAND 49.31N 94.85W
08/10/2007 E1.00 INCH LAKE OF THE WOODS MN PUBLIC
HEAVY RAIN AND HIGH WINDS ACCOMPANIED THE STORM.
&&
GGUSTThe national radar mosaic for the moment the first event began.
7 thunderstorm wind, 5 hail, 3 tornado. Local standard time, as filed.
A wooden grain bin was pushed off its foundation and several trees were blown down or snapped off. A very old and abandoned barn nearby was also blown down.
A few large hailstones fell with very strong winds. Some small tree branches were also broken down.
This tornado touched down on Black Tiger Bay (in Benson County), about 9 miles southwest of Crary, and tracked about one mile northeast. At this point, it crossed into the open water of Devils Lake, which is in Ramsey County. The tornado continued about another half mile into Ramsey County, giving the tornado a total path length of 1.5 miles over water.
This tornado originated 4 miles north-northeast of Tokio in Benson County at 1318 CST. The tornado crossed from Black Tiger Bay in Benson County and continued into the open waters of Devils Lake in Ramsey County (to about 7.5 miles southwest of Crary by 1321 CST). The tornado was viewed by campers at the south end of Black Tiger Bay. Total path length was about 1.5 miles, with about 0.5 miles of the tornado occurring in Ramsey County.
Several large tree limbs were broken off trees in Tolna and in shelterbelts north of town. Shingles were ripped off a barn and tin was blown off a farm shed.
This tornado tracked intermittently for nearly 4 miles, before ending near Stump Lake Park. A North Dakota Atmospheric Resource Board observer reported seeing a waterspout on southwest Stump Lake. Numerous trees were blown down or uprooted along the path and in Stump Lake Park. At a farm site, one old barn was shifted off its foundation and peeled open. A small shed was destroyed at another farm. Peak winds were estimated at 100 mph.
Numerous trees were uprooted at Stump Lake Park. One tree limb fell through the roof of the kitchen/cafe at Stump Lake Park. Other trees fell on recreational vehicles in the park.
A swather was overturned in a field.
Large branches were torn down and several houses lost shingles between the communities of Niagara and Petersburg.
Tree damage was reported from the gusty winds.
The wind gusts were measured by a North Dakota DOT RWIS sensor on Interstate 29 at mile point 145.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for North Dakota, 2007Warnings in North Dakota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47017, 47018, 47019, 47021, 47023, 47042, 47025, 47028, 47045, 47029, 47031, 47032, 47035, 47037, 47039.